Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 18, NWS Spokane, WA

November 13, 202010 counties in Washington

NWS Spokane, WA issued this wind advisory at Nov 13, 2020, 11:38 AM PST for 10 counties in Washington. It took effect at Nov 13, 2020, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 11:38 AM PST (19:38 UTC)
In effect from
Nov 13, 2020, 1:00 PM PST
Expired
Nov 14, 2020, 4:00 AM PST
In force
15 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 85 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS76 KOTX 131938
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1138 AM PST Fri Nov 13 2020

WAZ034-035-041-044-140400-
/O.NEW.KOTX.WI.Y.0018.201113T2100Z-201114T0400Z/
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Wenatchee, 
Chelan, Entiat, Cashmere, Waterville, and Mansfield
1138 AM PST Fri Nov 13 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Moses Lake Area, Upper Columbia Basin, Wenatchee Area 
  and Waterville Plateau.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ032-033-036-140400-
/O.NEW.KOTX.WI.Y.0018.201113T2100Z-201114T1200Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Spokane, Cheney,
Davenport, and Rockford
1138 AM PST Fri Nov 13 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Garfield and Asotin Counties, Washington Palouse 
  and Spokane Area.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
566 
WWUS76 KOTX 140405
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
805 PM PST Fri Nov 13 2020

WAZ036-140515-
/O.CAN.KOTX.WI.Y.0018.000000T0000Z-201114T1200Z/
Spokane Area-
Including the cities of Spokane, Cheney, Davenport, and Rockford
805 PM PST Fri Nov 13 2020

...WIND ADVISORY IS CANCELLED...

Although sporadic wind gusts to 35 mph will still be possible on
the West Plains, the threat of widespread winds has generally 
decreased for the night.


$$

WAZ034-035-041-044-140515-
/O.EXP.KOTX.WI.Y.0018.000000T0000Z-201114T0400Z/
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Wenatchee, 
Chelan, Entiat, Cashmere, Waterville, and Mansfield
805 PM PST Fri Nov 13 2020

...WIND ADVISORY HAS EXPIRED...

Although sporadic wind gusts of 30 to 40 mph will still be
possible, the threat of widespread winds has generally decreased 
for the night. 

$$

WAZ032-033-141200-
/O.CON.KOTX.WI.Y.0018.000000T0000Z-201114T1200Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown
805 PM PST Fri Nov 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Washington Palouse and Lower Garfield and Asotin 
  Counties.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
199 
WWUS76 KOTX 141204
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
404 AM PST Sat Nov 14 2020

WAZ032-033-141315-
/O.EXP.KOTX.WI.Y.0018.000000T0000Z-201114T1200Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown
404 AM PST Sat Nov 14 2020

...WIND ADVISORY HAS EXPIRED...

The wind advisory for the Palouse, lower Garfield and Asotin 
counties has been allowed to expire. Wind will continue through 
the morning gusting up to 40 mph. Widespread advisory conditions 
are not longer expected and the advisory has expired. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 13, 11:02 AM PST, 36 minutes earlier.

Area forecast discussion, Nov 13, 11:02 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1102 AM PST Fri Nov 13 2020

.SYNOPSIS...
A wet and vigorous low pressure system will bring snow across
much of the mountains and mountain valleys, as well as into the
northern basin and Palouse this morning. The morning commute is
likely to be slow going with snow covered roads and slick travel.
Winds will also increase today with patchy blowing snow or
drifting snow by this evening. Another round of mountain snow
with a mix of valley rain and snow is expected Sunday night into
Monday. Warmer temps is expected by Tuesday.

&&

.DISCUSSION...
...MORNING COMMUTE TRAVEL IMPACTS EXPECTED...

Today through Saturday: A very wet period for the region today
with a brief break for central WA tonight and Saturday. Rain and
snow is moving into the region. With the quicker timing of the
system, it is quicker to exit and have therefore lowered the
chance of precipitation for central WA this evening and overnight
and for eastern WA on Saturday. There will still be snow across
the Cascades through the period as well as across the Idaho
Panhandle.

*Snow Amounts: A very tricky snow forecast for Spokane as the
 temperature as of 2 am is 34 degrees. While the dewpoint is low
 enough for snow, the wet bulb temp is right on the cusp of snow
 vs rain. Have lowered accumulations for the Spokane airport to 2
 inches, and about a half inch in downtown Spokane. However the
 surrounding areas such as Cheney, Reardan, Valleyford could see
 larger snow amounts of 2-4 inches. COE will be slower to
 transition to a rain/snow mix and therefore have higher amounts
 of 3 to 4 inches. Meanwhile across the northern valleys and ID
 Panhandle atmospheric conditions are good for snow to continue
 through the morning hours with a slow transition for some valleys
 to change over to rain briefly before precip starts to wane
 through the evening. The Cascades still look to receive very
 heavy snow through the morning hours and then it transitions to
 mostly along the crest in the afternoon onward. Expect about a
 foot in the Cascade mtns with 2-3 inches in the Methow as well as
 around Plain, Leavenworth. Locations in the Columbia Basin will
 see rain...mainly I90 southward. Northward towards Highway 2 they
 will see 1-3 inches this morning. Finally, the Palouse into the
 Camas Prairie...Pullman will see snow through the morning before
 transitioning to rain in the aftn. 1-3 inches of snow is
 possible, mainly east of 195. As you head into the Camas Prairie
 the higher benches will see upwards of 7 inches, but most
 locations will see 3 or less.

*Winds: Winds will increase today from a southerly direction and
 remain elevated through the night after the front moves through.
 Saturday the winds will remain breezy through the morning before
 beginning to slowly decrease towards sunset. The main area of
 concern is the Columbia Basin into the Palouse/Blue
 Mountains/Camas Prairie and into the Spokane/COE area as well as
 the higher terrain of the Cascades and ID Panhandle Mtns.
 Sustained winds of 15-25 mph with gusts 30-40 mph through early
 Saturday is expected. There could be higher gusts across portions
 of Garfield, Asotin and Whitman counties.

*Impacts: The main impact will be a difficult morning commute
 today. Snow is already falling and will continue to fall through
 the morning hours leading to accumulations on roadways and
 slippery conditions. Mountain passes- Stevens to Lookout will see
 periods of heavy snow with difficult travel expected. With the
 increase in winds, there is a chance for blowing snow as well as
 reduced visibilities through Saturday. /Nisbet

Saturday night and Sunday: Following a brief break during the
afternoon on Saturday, a warm front pushes into the PNW bringing
another round of precipitation to the area. While precipitation
amounts and winds are not expected to be as significant as the
Thursday night and Friday system, additional snow accumulations
are expected for the Cascades and the higher elevations of NE WA
and N ID. The predominate precipitation type for lower elevations
in the northern mountain valleys and the Spokane/CdA area is more
uncertain as temperatures and snow levels hover around marginal
values. Currently, it looks like precipitation will start as snow
before quickly transition to a rain/snow mix overnight, and then
to all rain in the morning. In the lower Columbia Basin into the
Palouse, rain looks to be the predominant preciptiation type for
the whole event. Winds will be breezy with gusts up to 30 mph
expected for the Basin into the Palouse.

Monday through Friday: Weak ridging will develop early next week
which will allow temperatures to warm above average through mid
week. Highs in the mid 40s to low 50s will feel quite pleasant
following a cold week. Tuesday looks to be the warmest day this
week with highs in the low to mid 50s before cooling through the
end of the week. Embedded shortwaves within the ridge bring
multiple chances for precipitation during the week. With the
warmer temperatures in place, rain will be the predominate
precipitation type for areas below 4000 ft elevation. VMT

&&

.AVIATION...

18Z TAFS: Low pressure will move over KOMK early this afternoon.
Moisture ahead of the low will produce a mix of rain and snow for
airports from Lewiston to Spokane and Coeur d'Alene. Snow will
continue to accumulate in the Northern Panhandle into the early
afternoon before changing over to rain. Flight conditions are
expected to improve in the afternoon as precipitation winds down.
A cold front will sweep across in the afternoon with a tightening
pressure gradient and gusty westerly winds into the overnight
hours. Gusts will range from 30-40 kts through KEAT, out across
the basin and into Spokane Area and Palouse. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  29  40  30  44  33 / 100  30  10  60  30  40
Coeur d'Alene  39  29  39  30  43  34 / 100  60  10  60  50  40
Pullman        39  31  38  32  44  33 / 100  70  10  50  30  50
Lewiston       45  36  47  38  51  40 /  80  30  10  30  20  40
Colville       38  22  40  29  43  25 / 100  40  10  70  40  40
Sandpoint      37  29  38  30  39  33 / 100  70  10  70  70  40
Kellogg        35  29  36  31  41  37 / 100  80  30  60  70  50
Moses Lake     49  31  46  32  51  32 /  80  10  10  40  10  50
Wenatchee      44  31  45  35  47  35 /  80  20  10  50  30  50
Omak           40  25  41  29  44  31 /  90  10  10  60  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 AM PST Saturday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 4 AM PST Saturday above 3000 feet
     for Lewis and Southern Nez Perce Counties.

     Winter Storm Warning until noon PST today for Coeur d'Alene Area-
     Idaho Palouse.

     Winter Storm Warning until 4 PM PST this afternoon for Northern
     Panhandle.

WA...Winter Storm Warning until noon PST today for Northeast
     Mountains-Okanogan Highlands.

     Winter Storm Warning until 4 AM PST Saturday for Northeast Blue
     Mountains.

     Winter Weather Advisory until noon PST today for Spokane Area-
     Upper Columbia Basin-Washington Palouse.

     Winter Storm Warning until 4 AM PST Saturday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 9 AM PST this morning for Okanogan
     Valley.

&&
Hazardous weather outlook, Nov 13, 4:40 AM PST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
440 AM PST Fri Nov 13 2020

IDZ001>004-026-027-WAZ031>038-041-043-044-141245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
440 AM PST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Winter driving conditions are expected for the morning commute.
The mountains will continue to see snow through the evening and
overnight hours creating winter driving conditions. Winds will
increase this afternoon and continue through the night. Blowing
and drifting snow is possible as well as small limbs broken off
trees.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Breezy to windy conditions are expected through Saturday.

WAZ042-141245-
East Slopes Northern Cascades-
440 AM PST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy mountain snow accumulations will continue.
Plan on slippery road conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected.

In the hours before

Local storm report, Nov 13, 10:17 AM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1017 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     NON-TSTM WND GST 5 NW WINCHESTER         46.29N 116.69W
11/13/2020  M61 MPH          LEWIS              ID   MESONET

&&
Local storm report, Nov 13, 10:18 AM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1018 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY SNOW       3 NNE LOON LAKE         48.10N 117.59W
11/13/2020  E11.3 INCH       STEVENS            WA   TRAINED SPOTTER

            STILL SNOWING.

0823 AM     HEAVY SNOW       1 SSE RICE              48.42N 118.16W
11/13/2020  M10.0 INCH       STEVENS            WA   TRAINED SPOTTER

0949 AM     HEAVY SNOW       1 S CHEWELAH            48.27N 117.73W
11/13/2020  M7.0 INCH        STEVENS            WA   PUBLIC

0716 AM     HEAVY SNOW       4 N REPUBLIC            48.71N 118.72W
11/13/2020  M6.0 INCH        FERRY              WA   COCORAHS

0656 AM     HEAVY SNOW       5 SSE CONCONULLY        48.49N 119.72W
11/13/2020  M6.0 INCH        OKANOGAN           WA   PUBLIC

0821 AM     HEAVY SNOW       1 NNW PLAIN             47.77N 120.66W
11/13/2020  M5.5 INCH        CHELAN             WA   COCORAHS

0938 AM     HEAVY SNOW       2 N BONNERS FERRY       48.71N 116.32W
11/13/2020  M5.3 INCH        BOUNDARY           ID   TRAINED SPOTTER

0712 AM     HEAVY SNOW       6 E MAZAMA              48.56N 120.26W
11/13/2020  M5.0 INCH        OKANOGAN           WA   COCORAHS

0934 AM     HEAVY SNOW       1 NNW NEWPORT           48.19N 117.06W
11/13/2020  E4.5 INCH        PEND OREILLE       WA   COCORAHS

0937 AM     HEAVY SNOW       6 S TUM TUM             47.81N 117.66W
11/13/2020  M4.3 INCH        SPOKANE            WA   COCORAHS

0720 AM     HEAVY SNOW       8 E TONASKET            48.72N 119.27W
11/13/2020  M4.3 INCH        OKANOGAN           WA   COCORAHS

0740 AM     HEAVY SNOW       NEWPORT                 48.18N 117.05W
11/13/2020  M4.0 INCH        PEND OREILLE       WA   PUBLIC

&&
Local storm report, Nov 13, 10:20 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1020 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY SNOW       METALINE FALLS          48.86N 117.37W
11/13/2020  M7.0 INCH        PEND OREILLE       WA   TRAINED SPOTTER

&&

CD
Local storm report, Nov 13, 10:39 AM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1039 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY SNOW       7 WNW MALOTT            48.31N 119.85W
11/13/2020  M7.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

&&
Local storm report, Nov 13, 11:13 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HEAVY SNOW       TONASKET                48.71N 119.44W
11/13/2020  M6.0 INCH        OKANOGAN           WA   PUBLIC

&&
Local storm report, Nov 13, 11:16 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1116 AM PST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             4 W BOYDS               48.72N 118.20W
11/13/2020  M1.9 INCH        FERRY              WA   TRAINED SPOTTER

            SNOW DEPTH 8 INCHES.

&&

CD

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.